Breast Cancer Expert Forum
nail problems post chemo
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

nail problems post chemo

I completed chemo 5 weeks ago - 3 mos. of A/C and 3 mos. on Taxotere.  My finger and toe nails look like they have a fungus, but my onc said it's a side effect from Taxotere.  They are loose almost down to the nail bed and have a mucus-like discharge under them.  Is there anything at all I can do to help this?

Thank you.
Related Discussions
Avatar_n_tn
Dear Zuke,

Nail changes can be a side effect of Taxotere that can even progress to the point of the nails coming off.   Keeping nails trimmed and well groomed, avoiding acrylic nails and nail polish during treatment is recommended.  

From your question it sounds like your nail changes are on the more severe end of this side effect.  At this point it may be in your best interest to see a dermatologist to evaluate the nails for an underlying infection. They may recommend a topical cream or ointment, or perhaps you may need an oral medication to treat the infection if, in fact, that is what they find.
4 Comments
Blank
Avatar_n_tn
Hi Zuke,

I went through Taxotere treatment for about 3 months and had trouble with my fingernails and toenails also.  Ever since the Taxotere, I've had deep ridges in my toenails, but I never had a fungus like you mentioned.

The following excerpt was found on Aventis Pharmaceutical's website.  They are the manufacturers of Taxotere.  I hope this is helpful!  You might want to contact Aventis at the web address below.  They probably have the most up-to-date information on adverse effects and how to treat them.

"Nail Changes
Changes in the color of your fingernails or toenails may occur while you are taking Taxotere. Occasionally, nails become soft and tender. In more extreme but rare cases, nails may fall off."

CONTACT AVENTIS

http://www.aventispharma-us.com/contact/taxotere/

Good luck, Zuke!

Pam
Blank
Avatar_n_tn
Thank you for your prompt responses.  I've emailed the query to Aventis and will post their response when I receive it.  I have already trimmed my nails down to half their original size.  I've looked at pictures online of fungus and it doesn't look the same.  Wishful thinking?  I will make an appointment with a dermatologist by the end of next week if I don't see any changes.

Deborah
Blank
Avatar_n_tn
Hi..I had the same problem with my nails while taking Taxotere.  My nail beds were seeping and gross.  All of my nails eventually fell off.  I was also put on antibiotics to keep them from getting infected.  This was last fall and my nails have now returned to their normal state.  It was a very painful experience. I soaked them in warm water and peroxide which helped some.  I just kept cutting them off and was really glad when they all finally fell off..a nasty experience.  Have you had any problems with your hair from the Taxotere?  Mine is so slow in returning.  Let me know if you have any advice.
Blank
Avatar_n_tn
A related discussion, Complications of Taxotere was started.
Blank
Avatar_f_tn
A related discussion, side effects of chemo for breast cancer was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank